Georgia, 2011

Damaging Winds in Georgia, June 28, 2011

June 28, 2011 · NWS CAE · 3 events in 2 counties and zones

An approaching weak frontal boundary combined with activity from the sea breeze and an mid level shortwave ignited scattered strong to severe storms across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

An approaching weak frontal boundary combined with activity from the sea breeze and an mid level shortwave ignited scattered strong to severe storms across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 28, 3:22 PM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 28, 3:22 PM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
422 PM EDT TUE JUN 28 2011

.SYNOPSIS...
A WEAK COLD FRONT WILL MOVE MOVE SLOWLY INTO THE AREA TONIGHT THEN
BECOME STATIONARY ACROSS THE SOUTH MIDLANDS/CSRA WEDNESDAY.
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED AHEAD OF THE FRONT.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
UPDATE...THUNDERSTORMS CONTINUE TO DEVELOP ACROSS THE AREA WITH
THE MAIN CONCERN BEING STRONG WINDS AND LESSER FOCUS ON HAIL.
EXPECT THE DEVELOPMENT OVER THE NEXT COUPLE OF HOURS TO BE ALONG
THE OUTFLOWS AND EVENTUALLY MERGE WITH THE CELLS MOVING DOWN FROM
THE UPSTATE. UPDATE ALREADY ISSUED TO ADJUST POPS...CLOUDS AND ADD
GUSTY WORDING DUE TO STORM REPORTS RECEIVED.

PREVIOUS DISCUSSION...SURFACE TROUGH ACROSS THE REGION WITH WEAK
LOW LEVEL CONVERGENCE. NUMEROUS SHOWERS AND THUNDERSTORMS
DEVELOPING IN STRONGLY UNSTABLE AIR MASS ACROSS THE SOUTHERN
MIDLANDS AND CSRA AT 17Z. COLD FRONT IN CENTRAL TENNESSEE WILL
PUSH SOUTHEAST INTO SOUTH CAROLINA TONIGHT. MODELS SHOW WEAK SHORT
WAVE TROUGH MOVING OVER THE REGION THIS EVENING...BUT STRONGER
SYNOPTIC LIFT MAINLY NORTH OF THE REGION. DRIER AIR TO THE
NORTHWEST OF COLUMBIA AT THE MOMENT MAY INHIBIT CONVECTION
UPSTREAM BUT CONFIDENCE NOT HIGH. WITH LATEST RADAR SHOWING SOME
DEVELOPMENT IN THE MOUNTAINS AND SUPPORTED BY NAM/GFS...WILL KEEP
LIKELY POPS THROUGH EVENING WITH DIMINISHING POPS AFTER MIDNIGHT.
TEMPERATURES NEAR MOS GUIDANCE.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
FRONTAL BOUNDARY WILL BECOME STALLED ACROSS THE CENTRAL OR EASTERN
MIDLANDS ON WEDNESDAY WITH BEST INSTABILITY AND DEEPER MOISTURE
ALONG AND EAST OF THE BOUNDARY.  WILL CARRY HIGH CHANCE POPS EASTERN
MIDLANDS WITH GRADIENT TO LOWER POPS CENTRAL AND WESTERN
MIDLANDS...TOWARDS THE DRIER MORE STABLE AIR.  THE COOL AIR WILL BE
LAGGING BEHIND THE WIND SHIFT AND HIGH TEMPERATURES WEDNESDAY ARE
STILL EXPECTED TO WARM INTO THE MID 90S MOST LOCATIONS.

NORTHWEST MID LEVEL FLOW DEVELOPS ACROSS THE AREA FOR THURSDAY AND
FRIDAY AS THE UPPER RIDGE BEGINS TO BUILD EASTWARD ACROSS THE MID
MISSISSIPPI VALLEY.  THIS SHOULD HELP PRODUCE SOME DOWNSLOPING FLOW
AND THE OVERALL MOISTURE WILL BECOME LOWER AS PRECIPITABLE WATER
VALUES DROP TO AROUND 1 TO 1.25 INCHES.  WILL CARRY A DRY FORECAST
THESE DAYS ALTHOUGH AN ISOLATED SHOWER CANNOT BE RULED OUT.
TEMPERATURES THURSDAY INTO FRIDAY WILL REMAIN ABOVE NORMAL WITH
HIGHS IN THE MID 90S AND LOWS AROUND 70.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
THE EXTENDED FORECAST FEATURES A TRANSITION FROM EAST COAST
TROUGHING TO UPPER RIDGING OVER THE FORECAST AREA OVER THE WEEKEND
INTO EARLY NEXT WEEK.  THE RISING HEIGHTS AND MID LEVEL WARMING
SHOULD PRECLUDE RAIN CHANCES OVER THE WEEKEND WHILE TEMPERATURES
RISE BACK INTO THE UPPER 90S TO AROUND 100 DEGREES.

ATMOSPHERIC MOISTURE INCREASES ON MONDAY INTO TUESDAY AS THE UPPER
RIDGE BEGINS TO WEAKEN AS SHORTWAVE ENERGY PUSHES THROUGH THE OHIO
VALLEY TOWARDS THE MID ATLANTIC.  WILL CONTINUE WITH THE SLIGHT
CHANCE POPS ON MONDAY AND INCREASE POPS TO LOW CHANCE ON TUESDAY AS
UPPER SUPPORT AND HEIGHT FALLS COMBINED WITH ABUNDANT ATMOSPHERIC
MOISTURE SHOULD ALLOW FOR BETTER PRECIPITATION CHANCES.

TEMPERATURES WILL BE WELL ABOVE NORMAL SATURDAY THROUGH MONDAY UNDER
THE UPPER RIDGE AND FALL BACK TO NEAR NORMAL BY TUESDAY WITH
INCREASED CLOUDS AND CHANCES OF PRECIPITATION.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
BULK OF THUNDERSTORMS WILL BE ACROSS THE SOUTHEAST MIDLANDS AND
CSRA THROUGH 21Z...WHERE STRONGER INSTABILITY/MOISTURE LOCATED.
BRIEF PERIODS OF IFR VISIBILITY POSSIBLE AGS TO OGB TERMINALS.
MORE ADDITIONAL THUNDERSTORMS LIKELY TO DEVELOP THIS EVENING AHEAD
OF APPROACHING COLD FRONT...DIMINISHING AFTER 06Z. PATCHY EARLY
MORNING FOG POSSIBLE BEFORE SUNRISE AGS/OGB.

EXTENDED AVIATION OUTLOOK...MVFR CONDITIONS POSSIBLE IN SCATTERED
AFTERNOON/EVENING CONVECTION THROUGH SATURDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jun 28, 3:18 AM EST, 14 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
418 AM EDT TUE JUN 28 2011

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-290830-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
418 AM EDT TUE JUN 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY AND
TONIGHT. SOME THUNDERSTORMS COULD BE STRONG TO SEVERE...WITH THE MAIN
THREATS BEING DAMAGING WIND GUSTS AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AT SOME POINT TODAY OR TONIGHT.

In the hours before

Local storm report, Jun 28, 2:56 PM EST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
356 PM EDT TUE JUN 28 2011

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     TSTM WND DMG     6 SSW HILDA             33.19N 81.27W
06/28/2011                   BARNWELL           SC   911 CALL CENTER

            TREES DOWN AT HWY 64 AND MULBERRY RD. TIME ESTIMATED BY
            RADAR

&&

HC
Local storm report, Jun 28, 3:01 PM EST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
401 PM EDT TUE JUN 28 2011

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     TSTM WND DMG     WILLISTON               33.40N 81.41W
06/28/2011                   BARNWELL           SC   911 CALL CENTER

            TREES REPORTED DOWN IN WILLISTON ALONG WITH
            DIME TO QUARTER SIZE HAIL. TIME ESTIMATED BY
            RADAR.

&&

HC
Local storm report, Jun 28, 3:24 PM EST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
424 PM EDT TUE JUN 28 2011

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     TSTM WND DMG     1 S MCBEE               34.46N 80.26W
06/28/2011                   CHESTERFIELD       SC   DEPT OF HIGHWAY

            TREES DOWN ON UNION CHURCH RD. TIME
            ESTIMATED BY RADAR.

&&

HC
Local storm report, Jun 28, 3:32 PM EST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
432 PM EDT TUE JUN 28 2011

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     HAIL             1 NNE MCBEE             34.49N 80.25W
06/28/2011  E1.00 INCH       CHESTERFIELD       SC   PUBLIC

            MCLEOD FARMS REPORTED HAIL THE SIZE OF
            PECANS

&&

HC
Local storm report, Jun 28, 4:16 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
516 PM EDT TUE JUN 28 2011

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     TSTM WND DMG     8 SSW IRWIN             34.60N 80.89W
06/28/2011                   LANCASTER          SC   DEPT OF HIGHWAY

            TREES DOWN AT INTERSECTION OF HWY 97 AND HWY
            200

&&

HC
Local storm report, Jun 28, 5:12 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
612 PM EDT TUE JUN 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     TSTM WND DMG     11 ESE KERSHAW          34.50N 80.40W
06/28/2011                   KERSHAW            SC   LAW ENFORCEMENT

            SHERIFF DISPATCH REPORTED TREES DOWN NEAR THE PISGAH
            COMMUNITY.

0508 PM     TSTM WND DMG     9 SE GREAT FALLS        34.48N 80.80W
06/28/2011                   KERSHAW            SC   LAW ENFORCEMENT

            SHERIFF DISPATCH REPORTED TREES DOWN IN THE LIBERTY HILL
            AREA.

&&

VAUGHAN

The radar

The Columbia radar (KCAE), 100 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Richmond

When
June 28, 5:30 PM EST to 5:31 PM EST
Where
Richmond County, 0.9 mi SW of Aragon Park
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.410, -81.990

Sheriff dispatch reported wires down along Doug Barnard Pkwy.

Thunderstorm Wind, McDuffie

When
June 28, 6:45 PM EST to 6:46 PM EST
Where
McDuffie County, 1.38 mi S of Boneville
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.410, -82.450

Sheriff dispatch reported a tree blocking Wire Rd.

Thunderstorm Wind, McDuffie

When
June 28, 6:58 PM EST to 6:59 PM EST
Where
McDuffie County, 10 mi SE of Thomson
Measured
55 kt (63 mph) estimated gust
Reported by
Department of Highways
Coordinates
33.368, -82.377

Highway reported trees down in southeast McDuffie County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 305138, 305141, 305144.